We study the partial vertex cover problem, a generalization of the well-known vertex cover problem. Given a graph G=(V,E) and an integer s, the goal is to cover all but s edges, by picking a set of vertices with minimum weight. The problem is clearly NP-hard as it generalizes the vertex cover problem. We provide a primal-dual 2-approximation algorithm which runs in O(V log V + E) time. This represents an improvement in running time from the previously known fastest algorithm.

Our technique can also be applied to a more general version of the problem. In the partial capacitated vertex cover problem each vertex u comes with a capacity k u and a weight w u . A solution consists of a function x: V →ℕ0 and an orientation of all but s edges, such that the number edges oriented toward any vertex u is at most x u k u . The cost of the cover is given by ∑  v ∈ V x v w v . Our objective is to find a cover with minimum cost. We provide an algorithm with the same performance guarantee as for regular partial vertex cover. In this case no algorithm for the problem was known.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bar-Yehuda, R.: Using homogenous weights for approximating the partial cover problem. In: Proceedings of the 10th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 1999), pp. 71–75 (1999)Google Scholar
  2. 2.
    Bar-Yehuda, R., Even, S.: A linear time approximation algorithm for approximating the weighted vertex cover. Journal of Algorithms 2, 198–203 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bar-Yehuda, R., Even, S.: A local-ratio theorem for approximating the weighted vertex cover problem. Annals of Discrete Mathematics 25, 27–46 (1985)MathSciNetGoogle Scholar
  4. 4.
    Bshouty, N., Burroughs, L.: Massaging a linear programming solution to give a 2-approximation for a generalization of the vertex cover problem. In: Meinel, C., Morvan, M. (eds.) STACS 1998. LNCS, vol. 1373, pp. 298–308. Springer, Heidelberg (1998)CrossRefGoogle Scholar
  5. 5.
    Charikar, M., Khuller, S., Mount, D.M., Narasimhan, G.: Algorithms for facility location problems with outliers. In: soda 2001, pp. 642–651 (2001)Google Scholar
  6. 6.
    Clarkson, K.L.: A modification of the greedy algorithm for vertex cover. Information. Processing Letters 16(1), 23–25 (1983)CrossRefMathSciNetGoogle Scholar
  7. 7.
    Gandhi, R., Khuller, S., Parthasarathy, S., Srinivasan, A.: Dependent rounding in bipartite graphs. In: Proceedings of the 43rd Annual IEEE Symposium on Foundations of Computer Science (FOCS 2002), pp. 323–332 (2002)Google Scholar
  8. 8.
    Gandhi, R., Khuller, S., Srinivasan, A.: Approximation algorithms for partial covering problems. In: Orejas, F., Spirakis, P.G., van Leeuwen, J. (eds.) ICALP 2001. LNCS, vol. 2076, pp. 225–236. Springer, Heidelberg (2001)CrossRefGoogle Scholar
  9. 9.
    Guha, S., Hassin, R., Khuller, S., Or, E.: Capacitated vertex covering with applications. In: Proceedings of the 13th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2002), pp. 858–865 (2002)Google Scholar
  10. 10.
    Halperin, E.: Improved approximation algorithms for the vertex cover problem in graphs and hypergraphs. In: Proceedings of the 11th Annual ACM-SIAM Symposium on Discrete Algorithms (SODA 2000), pp. 329–337 (2000)Google Scholar
  11. 11.
    Hochbaum, D.S.: Approximation algorithms for the set covering and vertex cover problems. SIAM Journal on Computing 11, 385–393 (1982)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Hochbaum, D.S. (ed.): Approximation Algorithms for NP–hard Problems. PWS Publishing Company (1997)Google Scholar
  13. 13.
    Hochbaum, D.S.: The t-vertex cover problem: Extending the half integrality framework with budget constraints. In: Jansen, K., Rolim, J.D.P. (eds.) APPROX 1998. LNCS, vol. 1444, pp. 111–122. Springer, Heidelberg (1998)CrossRefGoogle Scholar
  14. 14.
    Jain, K., Vazirani, V.V.: Approximation algorithms for metric facility location and k-median problems using the primal-dual schema and lagrangian relaxation. Journal of the ACM 48(2), 274–296 (2001)zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Karp, R.M.: Reducibility among combinatorial problems. In: Complexity of Computer Computations, pp. 85–103. Plenum Press, New York (1972)Google Scholar
  16. 16.
    Vazirani, V.V.: Approximation Algorithms. Springer, Heidelberg (2001)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  • Julián Mestre
    • 1
  1. 1.Department of Computer ScienceUniversity of MarylandCollege ParkUSA

Personalised recommendations